Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 95, NWS St. Louis, MO

June 17, 2022Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2022, 2:40 AM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 2:40 AM CDT (07:40 UTC)
Expired
Jun 17, 2022, 3:30 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 189 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:04 AM CDTTSTM WND DMGShelbina, MOLARGE LIMB SNAPPED. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS53 KLSX 170740
SVRLSX
MOC103-111-205-170830-
/O.NEW.KLSX.SV.W.0095.220617T0740Z-220617T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
240 AM CDT Fri Jun 17 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Knox County in northeastern Missouri...
  Shelby County in northeastern Missouri...
  Western Lewis County in northeastern Missouri...

* Until 330 AM CDT.

* At 239 AM CDT, severe thunderstorms were located along a line
  extending from near Greensburg to La Plata, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Greensburg around 250 AM CDT.

Other locations in the path of these severe thunderstorms include
Edina, Knox City, Colony, La Belle, Shelbyville and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4030 9195 4026 9195 4026 9183 4024 9180
      4000 9174 3995 9176 3995 9184 3966 9185
      3973 9230 3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 0739Z 289DEG 23KT 4030 9231 4001 9251 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
2 follow-up statements
207 
WWUS53 KLSX 170804
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
304 AM CDT Fri Jun 17 2022

MOC103-111-205-170830-
/O.CON.KLSX.SV.W.0095.000000T0000Z-220617T0830Z/
Knox MO-Shelby MO-Lewis MO-
304 AM CDT Fri Jun 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR KNOX...SHELBY AND WESTERN LEWIS COUNTIES...

At 303 AM CDT, severe thunderstorms were located along a line
extending from near Rutledge to 8 miles northeast of Atlanta, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Colony, Knox City, Plevna, La Belle, Shelbyville, Lewistown and 
  Emden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4026 9195 4026 9183 4024 9180 4000 9174
      3995 9176 3995 9184 3966 9185 3973 9230
      3995 9229 4000 9227 4024 9228
TIME...MOT...LOC 0803Z 289DEG 23KT 4026 9214 3997 9234 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
056 
WWUS53 KLSX 170814
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
314 AM CDT Fri Jun 17 2022

MOC103-111-205-170830-
/O.CON.KLSX.SV.W.0095.000000T0000Z-220617T0830Z/
Knox MO-Shelby MO-Lewis MO-
314 AM CDT Fri Jun 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN KNOX...SHELBY AND WESTERN LEWIS COUNTIES...

At 314 AM CDT, severe thunderstorms were located along a line
extending from near Colony to 9 miles west of Plevna, moving east at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shelbina, Clarence, La Belle, Shelbyville, Lewistown, Knox City,
Plevna, Steffenville, Colony, Emden, Hunnewell, Bethel and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4026 9195 4026 9183 4024 9180 4000 9174
      3995 9176 3995 9184 3966 9185 3973 9230
      3986 9217 4002 9211 4024 9217
TIME...MOT...LOC 0814Z 270DEG 23KT 4024 9206 3995 9226 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:58 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 11:58 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1158 PM CDT Thu Jun 16 2022

.UPDATE...
Issued at 835 PM CDT Thu Jun 16 2022

Convection has formed across central and northeast Missouri this
evening as warm air advection has lifted across the front stalled
from Kansas City, MO to Hannibal, MO to Bloomington, IL. While
plentiful moisture (dewpoints in the 70s), robust instability
(MUCAPE 5000-6000 J/kg) and favorable lapse rates (7 C/km) are
available across the forecast area, weak effective bulk shear
around 25-30 kts is limiting thunderstorm development.
Thunderstorms that have formed so far have had nearly vertical
updrafts, and died without reaching severe strength. For a
thunderstorm to be able to maintain itself across this area of
weaker shear it would have to develop a robust cold pool.

Despite this convection, the favorable thunderstorm environment
will continue overnight. The convection that will eventually roll
through the forecast area overnight has formed across southeastern
Nebraska. These thunderstorms are expected to organize, form a
cold pool, and ride the southeasterly effective bulk shear into
the forecast area. Hail and damaging winds continue to be the main
concern with any storms that become strong to severe tonight and
through the overnight hours.

MRM

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 212 PM CDT Thu Jun 16 2022

We remain stuck in the hot and humid air mass today, with
dewpoints a few degrees warmer than yesterday owing to some better
moisture circling back into the area. A cold front, our source of
relief from this heat, is just north of the forecast area where it
has stalled. This evening a renewed surge of moisture into the
front is expected to trigger thunderstorms along and behind the
front, mainly to our west in Nebraska and northwest Missouri late
this evening. This activity is expected to organize into a
convective complex that will then track southeast through mainly
the northern half of our area overnight, possibly into the St
Louis metro area around daybreak. With the muggy air mass
providing plenty of fuel, the storms will be capable of producing
large hail and damaging winds, especially earlier in the night.
Locally heavy rain is also possible in areas where storms persist.
As the night goes on and instability reaches its diurnal
minimum, we'll likely see the convective complex weakening into
remnant showers near or shortly after reaching the St Louis metro
and I-70 corridor.

The front does make some progress southward tonight aided in part
by the convection. For Friday we expect only the south and
southwest parts of the area to remain in the hot and humid air
mass. These areas will likely see yet another day of heat index
values of 100 or greater, and the Heat Advisory has been extended
here. The front will continue to make progress southward in
response to a trough moving through the Great Lakes. Any renewed
thunderstorm activity along the front Friday evening should remain
south of our area.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 212 PM CDT Thu Jun 16 2022

Initially we will be in the transition zone between the trough in
the east and a ridge building over the Plains. The cooler air
pouring through the Great Lakes and into the Northeast will only
have peripheral effects here where we will see at least one day
where the temperature doesn't quite reach 90 degrees. It will also
be bringing in some drier air which will last a bit longer even as
the heat returns next week.

The heat begins building again in our area Monday when
temperatures soar back up to around 100 degrees. Humidity won't be
as bad as this past week, but will still be enough to add a few
degrees to the heat index. The better moisture will be to
transported to our west and north keeping us from seeing a full
repeat of this week's extreme heat index values. However, with the
heat expected to last through midweek it is likely that we will
see several days of heat index values above 100 degrees and
possibly 105 degrees. Thus it's likely we will see another round
of Heat Advisories next week.

A trough crossing the upper Midwest and Great Lakes will flatten
out the ridge and send a cold front south toward our area around
midweek. This will bring our next chance of thunderstorms and
maybe a break from the heat as well depending on how far south it
can make it.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1150 PM CDT Thu Jun 16 2022

Showers and thunderstorms are still expected to move southeast
into the region from eastern Nebraska overnight into the morning
hours tomorrow. Additional thunderstorm development is possible
overnight along the stalled frontal boundary stretching from KMCI
to KHAE to KBMI. Both chances for thunderstorms will impact the
terminals between 08 and 13Z. MVFR flight conditions due to heavy
rain and lower cigs. Once thunderstorms move out of terminals,
conditions will improve to VFR flight conditions and remain there
through the remainder of the TAF period.

Winds will slowly shift from the southwest to the north as the
boundary slides southward overnight and through the day tomorrow.

SPECIFICS FOR KSTL:
Showers and thunderstorms are expected to move into the terminal
area overnight into the morning tomorrow, largely between 9 and
13Z. MVFR flight conditions are possible underneath individual
thunderstorms from heavy rain and lowering cigs. Conditions will
improve to VFR flight conditions once the thunderstorms exit the
area. Winds will shift from the southwest to the north through the
morning.

MRM

&&

.CLIMATE...
Issued at 348 AM CDT Thu Jun 16 2022

RECORD HIGH TEMPERATURES (VALUE/YEAR)
       THU 6/16
STL... 100/1952
COU... 100/1936
UIN... 102/1936

RECORD WARM LOW TEMPERATURES (VALUE/YEAR)
        THU 6/16
STL...   79/2016
COU...   76/2016
UIN...   78/1922

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     74  90  71  87 /  70  50   0   0
Quincy          69  86  65  83 /  70  20   0   0
Columbia        72  89  70  88 /  40  30   0   0
Jefferson City  74  92  71  89 /  30  20   0   0
Salem           73  89  66  85 /  60  60   0   0
Farmington      74  91  67  87 /  40  50   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Friday for Cole MO-Crawford MO-
     Gasconade MO-Iron MO-Madison MO-Moniteau MO-Osage MO-
     Reynolds MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 8:37 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
837 PM CDT Thu Jun 16 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
837 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Heat Advisory remain in effect for extreme heat index values
across southern and central Missouri.

There is a chance of thunderstorms tonight. A few of the storms may
be strong to severe with the main threats being large hail, damaging
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory continues for southern and central Missouri into
Friday.

Heat returns next week with Heat Index values likely topping 100
degrees for several days beginning on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail size and wind damage to the
NWS.

MRM

In the hours before

Local storm report, Jun 16, 10:27 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 NW GRANVILLE          39.60N 92.13W
06/16/2022  E1.00 INCH       MONROE             MO   TRAINED SPOTTER

            LARGEST HAIL WAS ONE INCH. MOST HAIL WAS
            MUCH SMALLER. WINDS GUSTING UP TO 20 MPH.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:18 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
Jun 16, 10:09 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby36 min
Jun 16, 10:36 PM CDTAreal Flood AdvisoryLSXMonroe114 min
Jun 17, 1:49 AM CDTSevere Thunderstorm WarningLSXKnox41 min
Jun 17, 3:02 AM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls, Shelby43 min
Jun 17, 3:11 AM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby34 min
Jun 17, 3:38 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Marion, Monroe, Montgomery, Pike, Ralls52 min
Jun 17, 3:59 AM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Lincoln, Montgomery, Osage and 2 more46 min
Jun 17, 4:40 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, City of Saint Louis65 min
Jun 17, 5:07 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis68 min
Jun 17, 5:23 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Sainte Genevieve, Saint Francois, Washington37 min
Jun 17, 5:45 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.